High Wind, McPherson
- When
- February 13, 4:20 AM CST
- Where
- McPherson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.766, -99.221 (the zone’s center; the record gives no point)
Very strong northwest winds behind a cold front gusting to 50 to 60 mph caused a pole barn to collapse near Leola.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Very strong northwest winds behind a cold front gusting to 50 to 60 mph caused a pole barn to collapse near Leola.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 13, 3:36 AM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
336 AM CST THU FEB 13 2014
.SHORT TERM...THROUGH SATURDAY
TEMPERATURES HAVE SURGED TO NEAR 40 DEGREES THANKS TO MILD
TEMPERATURES ALOFT AND AN EFFICIENT MIXING DIRECTION. THIS IS THE
MAIN REASON FOR A CHANGE TO HEADLINES...ASSUMING THAT ANY LIGHT
SNOW THAT CAME YESTERDAY HAS MODIFIED THANKS TO THESE WARMER
READINGS. ALONG AND EAST OF THE JAMES...THERE IS JUST AS MUCH
UNCERTAINTY. SUSPECT THE TIME AT WHICH TEMPERATURES ARE ABOVE
FREEZING WILL BE MUCH SHORTER IN DURATION...AND THUS LESS
MODIFICATION WILL BE ABLE TO TAKE PLACE PRIOR TO ONSET OF PRESSURE
RISES. HOWEVER...THIS SNOW MAY HAVE BEEN MODIFIED ALREADY THANKS
TO THE NORTH WINDS YESTERDAY MORNING AND THE STRONG SOUTH WINDS
LAST EVENING...BUT WILL LEAVE WINTER WEATHER ADVISORY GIVEN THESE
QUESTIONS WONT LIKELY BE ANSWERED UNTIL THE SHIFT AROUND TO THE
NORTHWEST...ALLOWING FOR BETTER LOFTING...AND INTENSIFY.
HIGH PRESSURE BUILDS IN RAPIDLY...SO SUSPECT WINDS WILL ALSO
SUBSIDE RATHER QUICKLY AROUND MID DAY. AS THIS HIGH PUSHES
SOUTHEAST...A BAND OF WARM ADVECTION PRECIPITATION WILL PUSH BACK
EAST ACROSS THE CWA. THIS USUALLY PRESENTS WITH ONLY LIGHT QPF
THANK TO WEAK LIFT AND THE PRESENCE OF A DRY LAYER. A SIMILAR
SCENARIO IS EXPECTED AGAIN EARLY SATURDAY.
AS FOR TEMPERATURES...HIGHS WILL OCCUR EARLY THIS MORNING THANKS
TO COLD ADVECTION THROUGH THE DAY. THE ARCTIC FRONT MEANDERS
ACROSS THE CWA FOR MOST OF THE PERIOD...WITH A PRONOUNCED WARM
SURGE EXPECTED ON SATURDAY.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
A PROGRESSIVE MID LEVEL PATTERN APPEARS AS IF IT WILL CONTINUE
THROUGH THE LONG TERM...BUT WITH PATTERN AMPLIFICATION/BUCKLING OF
THE FLOW TOWARD THE END OF THE PERIOD. SO WHAT THIS MEANS IS THE
FORECAST NOW LOOKS PRETTY MUCH DRY EXCEPTING PERHAPS SUNDAY NIGHT
WHEN A CHUNK OF ENERGY AND A SFC FRONT MOVE THROUGH THE FORECAST
AREA. MEANWHILE TEMPERATURES SHOULD AVERAGE OUT ABOVE NORMAL
ACROSS THE REGION UNDER A MODIFIED PACIFIC AIRMASS.
&&
.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
A STRONG SURFACE LOW PRESSURE AREA WILL MOVE ACROSS THE NORTHERN
PART OF THE REGION THROUGH THE NIGHT AND EARLY THURSDAY. AS IT
DOES...BREEZY SOUTH WINDS IN ADVANCE OF IT WILL BECOME WEST AND
THEN NORTHWEST AND INCREASE QUITE A BIT. AS THE SURFACE PRESSURE
GRADIENT TIGHTENS UP AND CAA/STEEPENING LAPSE RATES MOVE
IN...HIGHER WINDS OFF THE SURFACE WILL MIX DOWN. EXPECT NORTHWEST
WINDS TO INCREASE TO 20 TO 30 KNOTS WITH GUSTS TO 30 TO 35 KNOTS.
WITH THE RECENT SNOWFALL...BLOWING SNOW IS EXPECTED TO OCCUR WITH
VISIBILITIES POSSIBLY DOWN TO A MILE AT TIMES AT WATERTOWN. THE
WINDS WILL FALL OFF QUICKLY ON THURSDAY AS SURFACE HIGH PRESSURE
PUSHES IN. MID AND HIGH LEVEL CLOUDS WILL BE SPREADING IN WITH THE
NEXT CLIPPER SYSTEM LATE THURSDAY AFTERNOON AND EVENING. LIGHT
SNOW IS ALSO EXPECTED TO DEVELOP INTO THE REGION THURSDAY EVENING
AFFECTING MBG AND MAYBE PIR.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL NOON CST /11 AM MST/ TODAY FOR CAMPBELL-
CORSON-DEWEY-EDMUNDS-FAULK-MCPHERSON-POTTER-WALWORTH.
WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
MN...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR BIG STONE-
TRAVERSE.
&&
SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...TDK
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 406 AM CST THU FEB 13 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-141015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 406 AM CST THU FEB 13 2014 /306 AM MST THU FEB 13 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL SWING ACROSS THE FORECAST AREA THIS MORNING. STRONG WINDS WILL FOLLOW THE FRONT...MAINLY AFFECTING NORTHERN AND NORTHEAST SOUTH DAKOTA. BLOWING SNOW MAY BECOME AN ISSUE FOR A FEW HOURS THIS MORNING EAST OF THE JAMES VALLEY. WINDS WILL RAPIDLY SUBSIDE AROUND MID DAY. LIGHT SNOW WILL DEVELOP ACROSS THE AREA OVERNIGHT. ABOUT AN INCH OF ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LIGHT SNOW IS POSSIBLE AGAIN EARLY SATURDAY. ONLY ABOUT AN INCH OF SNOW IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1021 PM CST WED FEB 12 2014 SDZ003-004-009-015-016-130800- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER- INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE... TIMBER LAKE...GETTYSBURG 1021 PM CST WED FEB 12 2014 /921 PM MST WED FEB 12 2014/ SHOWERS MOVING THOUGH NORTH CENTRAL SOUTH DAKOTA HAVE A HISTORY OF PRODUCING STRONG WINDS. BRIEF WINDS GUSTS OF 60 MPH CAN BE EXPECTED BEFORE THESE SHOWERS MOVES EAST AND WEAKEN. CONNELLY
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502574.